Alert archive / Utah / High Wind Watches in 2009
High Wind Watch 1, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this high wind watch at Mar 28, 2009, 2:17 PM MDT. It took effect at Mar 29, 2009, 12:00 PM MDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Mar 28, 2009, 2:17 PM MDT (20:17 UTC)
- In effect from
- Mar 29, 2009, 12:00 PM MDT
- Expired
- Mar 29, 2009, 5:27 AM MDT
- In force
- Issued by
- NWS Salt Lake City, UT
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this high wind watch went out at Mar 28, 9:04 AM MDT, 5 hours 13 minutes earlier.
Area forecast discussion, Mar 28, 9:04 AM MDT, 5 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
904 AM MDT SAT MAR 28 2009
.SYNOPSIS...HIGH PRESSURE ALOFT OVER THE GREAT BASIN THROUGH THIS
EVENING WILL GIVE WAY TO A STRONG COLD FRONT SUNDAY. A SECOND STORM
SYSTEM WILL CROSS THROUGH THE GREAT BASIN MIDWEEK.
&&
.DISCUSSION...MORNING WATER VAPOR IMAGERY AND OBJECTIVE ANALYSIS
DEPICT A MEAN NORTHWESTERLY FLOW ALOFT ENCOMPASSING THE WESTERN
CONUS...WITH AN EMBEDDED LOW AMPLITUDE SHORTWAVE RIDGE ACROSS THE
NORTHERN/EASTERN GREAT BASIN. PROGRESSIVE SHORTWAVE TROUGH ALSO
NOTED NEAR 135W APPROACHING THE BRITCOL/PACIFIC NW COASTLINE. MID
AND HIGH LEVEL MOISTURE ASSOCIATED WITH THIS WAVE CURRENTLY
SPREADING INLAND ACROSS MUCH OF THE NORTHERN ROCKIES...AND AS THE
DAY PROGRESSES ANTICIPATE THIS MOISTURE TO SPREAD INTO NORTHERN UT
BY AFTERNOON.
EASTERN PACIFIC SHORTWAVE FORECAST BY MODELS TO SHEAR INLAND LATE
TONIGHT INTO THE DAY SUNDAY...PUSHING A STRONG COLD FRONT THROUGH
THE FORECAST AREA. THIS FRONT IS EXPECTED TO REACH NORTHWEST UT
EARLY SUNDAY MORNING...THEN SURGE THROUGH THE WASATCH FRONT DURING
THE MID TO LATE MORNING. STRONG CONVERGENCE AND DEEP LAYER ASCENT
WITHIN FRONTAL ZONE SHOULD YIELD A BURST OF HEAVY SNOWFALL ALONG
THIS BOUNDARY AS IT CROSSES NORTHERN AND CENTRAL UT. FAVORABLE
OROGRAPHIC SETUP BEGINNING SUNDAY AFTERNOON...COMBINED WITH ASCENT
ASSOCIATED WITH MID LEVEL TROUGH DIGGING THROUGH THE AREA SUNDAY
NIGHT SHOULD KEEP SNOWFALL GOING ACROSS THE NORTHERN MOUNTAINS
THROUGH SUNDAY NIGHT. ADDITIONALLY...THERMODYNAMIC PROFILES LOOK
FAVORABLE FOR LAKE EFFECT SNOWFALL DOWNWIND FROM THE GSL. GIVEN
EXPECTED SNOWFALL RATES 2-3 INCHES/HOUR WITHIN FRONTAL BOUNDARY
ALONG WASATCH RANGE...WILL GO AHEAD AND ISSUE WINTER STORM WATCH
FRONT SUNDAY/SUNDAY NIGHT. CURRENT THINKING IS MOST VALLEY
LOCATIONS SHOULD REMAIN WITHIN ADVISORY RANGE THROUGH SUNDAY
EVENING...WITH LOCALLY HIGHER AMOUNTS POSSIBLE ON THE UPPER
BENCHES.
THE OTHER CONCERN WITH THIS SYSTEM IS POTENTIAL FOR STRONG PRE-
FRONTAL WINDS ACROSS SOUTHERN UT...AS WELL AS GUSTY POST-FRONTAL
WINDS ACROSS NORTHWEST UT SUNDAY AFTERNOON. 700MB FLOW NEAR 50 KTS
ACROSS SOUTHERN UT COMBINED WITH FRONTAL PASSAGE NEAR PEAK HEATING
MAY YIELD WIND GUSTS INTO WARNING RANGE. WILL CONTEMPLATE ISSUING
A HIGH WINDS WATCH FOR FAR SOUTHERN/SOUTHEASTERN ZONES FOR SUNDAY
AFTERNOON/EVENING. STRONG NW GRADIENT WITHIN POST FRONTAL
ENVIRONMENT WILL ALSO YIELD WINDY CONDITIONS WHICH MAY APPROACH
WIND ADVISORY CRITERIA ACROSS NORTHWEST UT SUNDAY AFTERNOON.
WILL UPDATE FORECAST FOR ISSUANCE OF WINTER STORM WATCH FOR
WASATCH RANGE. OTHERWISE GOING FORECAST LOOKS IN GOOD SHAPE FOR
TODAY.
&&
.AVIATION...SHORT TERM OPERATIONAL WEATHER CONCERNS AT KSLC FOCUS ON
THE POTENTIAL FOR A NW LAKE BREEZE EARLY THIS AFTERNOON. ALTHOUGH
TRENDS SUPPORT ENHANCED SOUTHEAST WINDS THROUGH MIDDAY...ANTICIPATE
ENOUGH WARMING TO COUNTERACT THE GRADIENT ALLOWING A LIGHT NW WIND
SWITCH TO OCCUR IN THE 19-21Z TIME FRAME. THAT SAID...A 30 PERCENT
CHANCE EXISTS THAT SOUTHEAST WINDS WILL PREVAIL THROUGH THE
AFTERNOON.
VFR CONDITIONS WILL PREVAIL THROUGH TONIGHT...BUT A STRONG COLD
FRONT IS EXPECTED TO BRING IFR/LIFR SNOWFALL TO THE TERMINAL AT
TIMES IN THE 16Z-22Z WINDOW SUNDAY.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WINTER STORM WATCH FROM 6 AM SUNDAY TO 4 AM MONDAY FOR UTZ007-
UTZ008.
WY...NONE.
&&
SEAMAN/MERRILL
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)Hazardous weather outlook, Mar 28, 5:13 AM MDT, 9 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 513 AM MDT SAT MAR 28 2009 UTZ001>016-019>021-517-518-WYZ021-291200- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 513 AM MDT SAT MAR 28 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT A DRY AND STABLE AIRMASS WILL REMAIN OVER THE AREA TODAY WITH TEMPERATURES NEAR NORMAL. SOUTH WINDS WILL INCREASE TONIGHT AHEAD OF AN APPROACHING STORM SYSTEM. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE NEXT STORM SYSTEM WILL IMPACT THE AREA ON SUNDAY. STRONG SOUTHWEST WINDS CAN BE EXPECTED AHEAD OF THE COLD FRONT SUNDAY MORNING THROUGH EARLY AFTERNOON...ESPECIALLY ACROSS SOUTHERN UTAH. WINDS WILL SWITCH TO THE NORTHWEST AND REMAIN STRONG LATE SUNDAY MORNING INTO SUNDAY EVENING AS THE COLD FRONT SWEEPS SOUTHEAST ACROSS THE STATE. SNOW...HEAVY AT TIMES...IS EXPECTED TO DEVELOP ALONG THE COLD FRONT...LASTING SEVERAL HOURS AFTER THE FRONT PASSES. SIGNIFICANT SNOW ACCUMULATIONS CAN BE EXPECTED IN THE MOUNTAINS. ACCUMULATIONS ARE ALSO POSSIBLE IN THE VALLEY FLOORS...WHICH MAY BRIEFLY IMPACT TRAVEL ALONG AREA ROADWAYS. A BAND OF SNOW COULD DEVELOP OVER THE GREAT SALT LAKE SUNDAY EVENING...AFFECTING SOME COMMUNITIES SOUTHEAST OF THE LAKE. ANOTHER STORM SYSTEM WILL SLIDE ACROSS THE AREA LATE TUESDAY THROUGH WEDNESDAY AND RESULT IN ADDITIONAL SNOW ACCUMULATIONS...ESPECIALLY ACROSS THE NORTHERN UTAH MOUNTAINS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 28, 9:20 AM MDT | Winter Storm Watch | SLC | 5 hr | |
| Mar 28, 2:46 PM MDT | Winter Storm Warning | SLC | 45 hr | |
| Mar 28, 2:46 PM MDT | Winter Weather Advisory | SLC | 45 hr |
Nearby
High Wind Watches in Utah, 2009Every high wind watch in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.